Alert archive / Florida / High Surf Advisories in 2009

High Surf Advisory 3, NWS Melbourne, FL

November 14, 2009Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Nov 14, 2009, 3:31 AM EST for Volusia County, Florida. It took effect at Nov 14, 2009, 4:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2009, 3:31 AM EST (08:31 UTC)
In effect from
Nov 14, 2009, 4:00 AM EST
Expired
Nov 14, 2009, 7:00 PM EST
In force
15 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2009-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2009-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMLB 140831
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
331 AM EST SAT NOV 14 2009

...HIGH SURF ADVISORY IN EFFECT FOR EAST CENTRAL FLORIDA BEACHES...

FLZ047-054-059-064-141-147-150100-
/O.NEW.KMLB.SU.Y.0003.091114T0900Z-091115T0900Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
331 AM EST SAT NOV 14 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. 

A LOW PRESSURE SYSTEM OFF THE CAROLINAS WILL MOVE SOUTHEAST THROUGH
TONIGHT AND SEND LARGE SWELLS INTO THE EAST CENTRAL FLORIDA
COASTAL WATERS. MODERATE TO LARGE SWELLS UP TO AROUND 6 FEET ARE
EXPECTED TO IMPACT THE EAST CENTRAL FLORIDA BEACHES TODAY.

THE LARGE BREAKING WAVES WILL LIKELY PRODUCE ADDITIONAL BEACH
EROSION AROUND THE TIME OF HIGH TIDE...WHICH WILL OCCUR BETWEEN 5
AM AND 6 AM THIS MORNING AND 5 AND 6 PM THIS EVENING. ABOVE NORMAL
TIDE LEVELS OF 1.5 TO 2 FEET CAN BE EXPECTED.

THE LONG PERIOD SWELLS WILL ALSO CONTRIBUTE TO A HIGH RISK OF
STRONG AND DANGEROUS RIP CURRENTS. 

CHILDREN SHOULD NOT WADE INTO THE SURF DUE TO THE STRONG BREAKING
WAVES EXPECTED. THE HIGH SURF CAN MAKE YOU SUSCEPTIBLE TO BEING
CAUGHT IN A RIP CURRENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION ESPECIALLY NEAR HIGH TIDE.

&&

$$

15
1 follow-up statement
000 
WHUS42 KMLB 141835
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
135 PM EST SAT NOV 14 2009

...HIGH SURF ADVISORY IN EFFECT FOR EAST CENTRAL FLORIDA
BEACHES...

FLZ047-054-059-064-141-147-150000-
/O.EXT.KMLB.SU.Y.0003.000000T0000Z-091115T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
135 PM EST SAT NOV 14 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING.

HAZARDOUS BREAKING WAVES WILL LIKELY PRODUCE MINOR BEACH EROSION
AROUND THE TIME OF HIGH TIDE...WHICH WILL OCCUR BETWEEN 5 AND 6
PM THIS EVENING. ABOVE NORMAL TIDE LEVELS OF 1.5 TO 2 FEET CAN BE
EXPECTED.

THE LONG PERIOD SWELLS WILL ALSO CONTRIBUTE TO A HIGH RISK OF
STRONG AND DANGEROUS RIP CURRENTS.

CHILDREN SHOULD NOT WADE INTO THE SURF DUE TO THE STRONG BREAKING
WAVES EXPECTED. THE HIGH SURF CAN MAKE YOU SUSCEPTIBLE TO BEING
CAUGHT IN A RIP CURRENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION ESPECIALLY NEAR HIGH TIDE.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Nov 14, 2:52 AM EST, 39 minutes earlier.

Area forecast discussion, Nov 14, 2:52 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
252 AM EST SAT NOV 14 2009

.DISCUSSION...

...HIGH RISK OF RIP CURRENTS AND HIGH SURF ADVISORY FOR THE BEACHES
TODAY...
...BEACH EROSION POSSIBLE NEAR HIGH TIDES THROUGH THE WEEKEND...

TODAY...LOW PRESSURE CENTER OFFSHORE FROM THE CAROLINAS WILL DRIFT
SOUTHEAST AND WEAKEN THROUGH THE DAY WITH DRY LOW LVL NNW FLOW OVER
E CENTRAL FL. MARINE STRATOCU SHOULD REMAIN PREVALENT OVER THE
OFFSHORE WATERS THROUGH THE DAY BUT EXPECT MAINLY SUNNY SKIES ACROSS
LAND AREAS WITH SOME PASSING CIRRUS BY THIS AFTERNOON. HIGHS IN THE
UPPER 70S TO AROUND 80 SRN INTERIOR. INCREASING LONG PERIOD SWELLS
NOTED AT BUOY 41009 OVERNIGHT WITH SEAS OF 8-9 FT AND PERIODS
INCREASING TO 12-16 SECS. SEAS RUNNING 1-2 FT ABOVE WAVEWATCH GUID
AND EXPECT LONG PERIOD SWELLS TO CONTINUE TO IMPACT EAST CENTRAL FL
BEACHES TODAY/TONIGHT. WILL RAISE HIGH SURF ADVISORY FOR BREAKING
WAVES UP TO 6 FT. THE LONG PERIOD SWELLS WILL ALSO INCREASE THE RIP
CURRENT RISK INTO THE HIGH CATEGORY AND MINOR BEACH EROSION IS
EXPECTED AT THE TIMES OF HIGH TIDE WITH THE UPCOMING NEW MOON ON
MONDAY.

TONIGHT...LOW PRESSURE WILL CONTINUE TO DROP SE WELL OFFSHORE WITH
HIGH PRESSURE OVER THE SOUTHEAST STATES. EXPECT A DRY NW FLOW AND
MAINLY CLEAR SKIES WITH LOWS IN THE 50S.

SUN-MON...MOST OF THE SOUTHEAST WILL REMAIN UNDER THE INFLUENCE OF A
WEAKENING SFC HIGH TO OUR NORTH AND WEST ALONG WITH A MID LEVEL
RIDGE AXIS ORIENTED SW TO NE ACROSS THE FL PENINSULA. THIS WILL
BRING LIGHT NORTHERLY FLOW BOTH DAYS...WITH A LITTLE MORE OF AN
ONSHORE NORTHEASTERLY COMPONENT BY MON AFTERNOON. DRY CONDITIONS
CONTINUE WITH AFTERNOON TEMPS IN THE UPPER 70S/LOW 80S.

TUES-SAT...HIGH PRESSURE WILL BEGIN TO BUILD DOWN THE EASTERN
SEABOARD ON TUES...PRODUCING A FAIRLY DEEP...AND INCREASINGLY ROBUST
NE FLOW. RETURN MOISTURE SHOULD BE ENOUGH BY TUES AFTERNOON TO SEE
ISOLD LOW TOPPED ATLC SHOWERS MOVING ONSHORE ALONG THE
COAST...ESPECIALLY BY TUES NIGHT. SIMILAR PATTERN WILL REMAIN IN
PLACE FOR MOST OF NEXT WEEK AS SFC HIGH PRESSURE NEAR THE MID ATLC
WILL MIGRATE NE U.S. WITH LONG FETCH OF ONSHORE FLOW CONTINUING INTO
EAST CENTRAL FL. BREEZY CONDITIONS ALONG THE COAST WITH ONSHORE
MOVING ISOLD ATLC SHOWERS...WITH THE MOISTURE DEPTH INCREASING
ENOUGH THAT SHOWERS MAY BE ABLE TO PENETRATE INTERIOR SECTIONS ON
THURS. HIGHS UPPER 70S COAST TO LOWER 80S INTERIOR. LOWS MAINLY IN
THE LOW-MID 60S...SLIGHTLY WARMER IN THE UPPER 60S/LOW 70S ALONG THE
COAST FROM BREVARD SOUTH WITH STRONG ONSHORE FLOW.

&&

.AVIATION...VFR CONDITIONS EXPECTED.

&&

.MARINE...SMALL CRAFT ADVISORY CONTINUES OFFSHORE FOR COMBINED SEAS
7-9 FT THROUGH TONIGHT. NW WINDS WINDS TO 15-20 KNOTS OFFSHORE AND
12-15 KNOTS NEAR THE COAST. HAVE INCLUDED AN ADVISORY FOR THE GULF
STREAM FOR THE SRN NEAR SHORE WATERS LATE THIS AFTERNOON INTO
TONIGHT AS FLOW BECOMES MORE NORTHERLY LATE TODAY AND INCREASES TO
15 KNOTS. LONG PERIOD SWELLS IMPACTING THE COAST TODAY WILL MAKE
NAVIGATION NEAR INLETS TREACHEROUS FOR SMALL CRAFT.

SUN-MON...BRIEF RESPITE IN WINDS EARLY IN THE WEEK AS WEAKENING AREA
OF HIGH PRESSURE JUST TO THE NORTH AND WEST WILL KEEP NORTHERLY
WINDS AROUND 10 KNOTS NEAR THE COAST TO 15 KNOTS OFFSHORE ON SUNDAY.
WINDS BECOME MORE NNE-NE ON MONDAY AS STRONG SFC HIGH MOVING OUT OF
THE GREAT LAKES INTO THE ATLC SEABOARD BECOMES THE DOMINANT HIGH.
SEAS WILL REMAIN ELEVATED AT 4-5 FT NEARSHORE/7-8 OFFSHORE WITH A
LONG PERIOD 11SEC OR GREATER AS MID ATLC SFC LOW MIGRATES SOUTH AND
EAST OF THE BAHAMAS. RIP CURRENT THREAT WILL REMAIN HIGH WITH HIGH
ASTRONOMICAL TIDES UNDER NEW MOON ON THE 16TH.

TUES-SAT...POOR BOATING CONDITIONS FOR MOST OF NEXT WEEK AS ONSHORE
FLOW QUICKLY INCREASES ON TUES WITH STRONG HIGH PRESSURE MIGRATING
DOWN THE MID ATLC TIGHTENS GRADIENT ACROSS THE PENINSULA. RETURN TO
ADVISORY CONDITIONS FOR MOST OF THE WATERS WITH WINDS EXPECTED TO BE
15-20KTS NEARSHORE/20-25KTS OFFSHORE THROUGH LATE NEXT WEEK. LONG
EASTERLY FETCH WILL BUILD SEAS TO 5-7 FT NEARSHORE WITH WAVEWATCH
SHOWING 10-11FT OVER THE GULF STREAM BY WEDNESDAY.

&&

.FIRE WEATHER...NW WINDS NEAR 10 MPH INLAND AND 10-15 MPH ALONG THE
COAST TODAY...WITH MIN RHS BTWN 40-45 PCT MOST AREAS. NO RFWS
EXPECTED FOR NOW. DRY NW FLOW SAT AND NORTHERLY FLOW SUNDAY WILL
BRING RH VALUES DOWN TO AROUND 40 PERCENT BOTH DAYS FOR NORTHERN
INTERIOR SECTIONS. LOCALIZED LOCATIONS IN NORTHERN LAKE/INTERIOR
VOLUSIA MAY SEE RH VALUES DROP INTO THE UPPER 30S. NO WATCHES NEEDED
AT THIS TIME BUT WILL CONTINUE TO MONITOR CONDITIONS THIS WEEKEND.
INCREASING MARINE INFLUENCE WILL MODERATE RHS OVER ALL LOCATIONS
INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  55  78  57 /   0   0   0   0
MCO  79  58  80  58 /   0   0   0   0
MLB  78  57  79  60 /   0   0   0   0
VRB  79  57  81  60 /   0   0   0   0
LEE  79  55  80  56 /   0   0   0   0
SFB  80  56  81  57 /   0   0   0   0
ORL  79  58  80  60 /   0   0   0   0
FPR  79  56  81  59 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 4 AM EST SUNDAY FOR COASTAL VOLUSIA-
     INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST.
     LUCIE.

AM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 4 AM EST
     SUNDAY FOR THE GULF STREAM FROM SEBASTIAN INLET TO JUPITER
     INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....MOSES
Hazardous weather outlook, Nov 13, 4:02 AM EST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
402 AM EST FRI NOV 13 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-131900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
402 AM EST FRI NOV 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

...WIND AND SEA IMPACT...
A GALE CENTER OFFSHORE THE CAROLINA COAST WILL PRODUCE HAZARDOUS
BOATING CONDITIONS OVER THE ATLANTIC WATERS. SUSTAINED NORTHWEST
WINDS OF 20 TO 25 KNOTS WILL OCCUR MOSTLY OVER THE OFFSHORE
WATERS. SEAS TO 9 FEET WILL OCCUR BEYOND 20 MILES OF SHORE. THE
COMBINATION OF OFFSHORE WINDS PRODUCING STEEP SHORT PERIOD SEAS
AND LONG PERIOD NORTHEAST SWELLS PROPAGATING INTO THE COASTAL
WATERS WILL MAKE SEAS BEYOND A FEW MILES OF SHORE PARTICULARLY
DANGEROUS FOR SMALL CRAFT. ANY SMALL CRAFT VENTURING INTO THE OPEN
ATLANTIC TODAY SHOULD REMAIN CLOSE TO SHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS ARE FORECAST TO DIMINISH THIS WEEKEND BUT LONG PERIOD
NORTHEAST SWELLS WILL KEEP BOATING CONDITIONS HAZARDOUS NEAR
INLETS...AND PRODUCE A HIGH RISK OF RIP CURRENTS AT THE BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

Nearby

High Surf Advisories in Florida, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.